Mississippi, 2014

Damaging Winds in Mississippi, June 18 to 19, 2014

June 18 to 19, 2014 · NWS JAN · 2 events in 2 counties and zones

A moist and unstable air mass allowed for the development of afternoon and evening showers and thunderstorms. Some of these storms produced some damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A moist and unstable air mass allowed for the development of afternoon and evening showers and thunderstorms. Some of these storms produced some damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 18, 1:49 PM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Jun 18, 1:49 PM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
249 PM CDT WED JUN 18 2014

.SHORT TERM...
NOT MUCH IN THE WAY OF ANY SIGNIFICANT CHANGES TO GOING FORECAST THIS
AFTERNOON. CONVECTIVE FORECAST FOR THIS AFTERNOON PRETTY MUCH WORKING
OUT AS EXPECTED AS WIDELY SCT SHRA/TSRA HAVE DEVELOPED OVER AL INTO
EXTREME E MS. EXPECT THIS ACTIVITY TO CONTINUE TO BUILD WEST THROUGH
THE AFTERNOON AND EVENING BEFORE DISSIPATING WITH SUNSET. EXPECT THAT
STRATUS AND FOG WILL REMAIN PATCHY LATER TONIGHT AS BEST LOW LEVEL
GULF INFLOW REMAINS FOCUSED TO THE WEST. MODELS IN GOOD AGREEMENT
THAT LOW/MID LEVEL ANTICYCLONE WILL SLOWLY BUILD AND RETROGRADE WEST
ACROSS THE AREA. PRECIPITABLE WATER VALUES ARE FORECAST TO INCREASE
SLIGHTLY ACROSS THE AREA...SO BY FRIDAY WILL CARRY SLIGHT CHANCE POPS
FOR DIURNAL CONVECTION AREAWIDE. WHILE THERE WILL BE ENOUGH LAPSE
RATE AND DCAPE TO POTENTIALLY SUPPORT A FEW STRONGER STORMS WITH
GUSTY WINDS...GIVEN OVERALL ACTIVITY REMAINING ISOLATED WITH LITTLE
LARGER SCALE SUPPORT FOR CONVECTION...DO NOT SEE ANY NEED TO INCLUDE
ANYTHING IN HWO AT THIS POINT. GUIDANCE TEMPS LOOK FINE. PREVIOUS
LONG TERM DISCUSSION FOLLOWS.                            /AEG/

.LONG TERM...
TYPICAL HOT AND HUMID SUMMERTIME CONDITIONS FOR THE LOWER MS VALLEY
REGION ARE ANTICIPATED FRIDAY AND SATURDAY WITH PREVALENCE OF
SUBTROPICAL RIDGING ALOFT IN THE VICINITY BRINGING MAINLY DRY
WEATHER WITH AFTERNOON HEAT INDEX VALUES PEAKING AROUND 100 DEGREES.
THERE COULD BE ISOLATED AND MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS...BUT MAINLY OVER THE EASTERN HALF OF THE FORECAST
AREA WHERE THERMAL CAPPING WILL BE A BIT LESS AND DEPTH OF QUALITY
LOW LEVEL MOISTURE GREATER. HOT ACTUAL TEMPERATURES IN THE MID 90S
AND LIKELY MODERATE DEVELOPING DCAPE COULD DELIVER AT LEAST MODEST
WET MICROBURST POTENTIAL TO MORE VIGOROUS CONVECTION THOSE
DAYS...BUT THE RISK DOES NOT WARRANT MENTION IN THE HWO YET.

BY SUNDAY MODELS STILL SHOW GOOD AGREEMENT THAT THE AFOREMENTIONED
UPPER RIDGE IN THE VICINITY WILL BE BREAKING DOWN SOME AND SHIFTING
FURTHER WEST. THIS WILL ALLOW A MORE ACTIVE NORTHWEST FLOW PATTERN
TO TEMPORARILY DEVELOP WHILE AT LEAST MINOR LOW LEVEL BOUNDARIES
DROP INTO THE REGION FROM THE NORTH LATER SUNDAY AND MONDAY. NO BIG
COLD FRONTS LOOK TO COME IN (AND IT IS GETTING TOO LATE INTO THE
SUMMER TO HOPE FOR THAT) SO HOT CONDITIONS WILL PROBABLY INITIALLY
ONLY BE HELPED A LITTLE BY GREATER AFTERNOON CLOUD AND SHOWER
COVERAGE. AS MENTIONED IN PRIOR DISCUSSIONS...THIS PERIOD WILL HAVE
TO BE MONITORED FOR ISOLATED SEVERE STORM POTENTIAL IN ESPECIALLY
NORTHERN ZONES BUT FOR NOW THE THREAT IS NOT OF HIGH ENOUGH CALIBER
TO YET INCLUDE IN THE HWO.

INTO THE MID-WEEK PERIOD THE MODEL GUIDANCE CONSENSUS IS THAT A WEAK
UPPER LEVEL TROUGH AXIS WILL SHARPEN AND ANCHOR JUST TO OUR WEST AND
PROMOTE BACKING LOW LEVEL WINDS AND LESS HEAT. HOWEVER...ATMOSPHERIC
COLUMN MOISTURE IN OUR REGION SHOULD INCREASE AND THE PRESENCE OF
THE SYNOPTIC TROUGH IN COMBINATION WILL LIKELY BRING THE REGION
ABOVE AVERAGE RAINFALL CHANCES FOR AT LEAST A FEW DAYS. /BB/

&&

.AVIATION... VFR CONDITIONS WILL PREVAIL TODAY THROUGH TONIGHT.
ISOLATED SHOWER/ TSTM ACTIVITY WILL BE PRESENT ESPECIALLY IN THE EAST
BUT TOO SPARSE TO INCLUDE IN THE TAFS AT THIS TIME. ANOTHER ROUND OF
MVFR TO IFR CONDITIONS WILL BE POSSIBLE BEFORE SUNRISE THURSDAY
MORNING. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  93  71  94 /  13  17  10  21
MERIDIAN      68  93  69  94 /  20  23  15  23
VICKSBURG     70  92  70  94 /   7  15  10  17
HATTIESBURG   71  93  71  94 /  21  22  14  24
NATCHEZ       71  90  69  91 /   8  15  10  18
GREENVILLE    71  93  71  94 /   7  13   5  13
GREENWOOD     70  93  71  94 /  11  14  10  15

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

AEG/BB/28
Hazardous weather outlook, Jun 18, 1:39 PM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CDT WED JUN 18 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
239 PM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

28

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jun 18, 4:27 PM CST, 2 hours 18 minutes before
MSZ052-058-182255-
LAUDERDALE MS-CLARKE MS-
527 PM CDT WED JUN 18 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
527 PM CDT WED JUN 18 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHEAST OF ZERO AT 527 PM
CDT...MOVING NORTHWEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTH CENTRAL CLARKE AND SOUTH CENTRAL LAUDERDALE COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3225 8879 3244 8854 3224 8848 3209 8854
TIME...MOT...LOC 2227Z 149DEG 6KT 3227 8863

JA
Special weather statement, Jun 18, 4:42 PM CST, 2 hours 3 minutes before
MSZ039-046-182310-
NOXUBEE MS-KEMPER MS-
542 PM CDT WED JUN 18 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
542 PM CDT WED JUN 18 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES SOUTHEAST OF GHOLSON AT 542 PM
CDT...MOVING SOUTHWEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN EXTREME NORTH CENTRAL KEMPER AND SOUTHWESTERN NOXUBEE
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3292 8853 3292 8878 3294 8881 3306 8863
      3293 8853
TIME...MOT...LOC 2242Z 036DEG 6KT 3290 8865

JA
Special weather statement, Jun 18, 4:54 PM CST, 1 hour 51 minutes before
MSZ046-182325-
KEMPER MS-
554 PM CDT WED JUN 18 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
554 PM CDT WED JUN 18 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER DE KALB AT 554 PM CDT...MOVING
NORTHWEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL KEMPER COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3276 8880 3287 8871 3278 8851 3264 8864
TIME...MOT...LOC 2254Z 128DEG 4KT 3276 8866

JA
Special weather statement, Jun 18, 5:13 PM CST, 1 hour 32 minutes before
MSZ031-039-182340-
NOXUBEE MS-LOWNDES MS-
613 PM CDT WED JUN 18 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
613 PM CDT WED JUN 18 2014

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 6 MILES NORTH OF CRAWFORD TO 5 MILES NORTHEAST
OF GHOLSON AT 612 PM CDT...MOVING WEST AT 15 MPH. A STRONG GUST
FRONT IS ASSOCIATED WITH LINE OF STORMS AND REPORTS OF 40 MPH WINDS
HAVE BEEN OBSERVED.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHWESTERN LOWNDES AND WESTERN NOXUBEE COUNTIES SHOULD
MONITOR THESE STORMS CLOSELY.

LAT...LON 3293 8858 3293 8876 3292 8877 3293 8881
      3320 8881 3329 8879 3329 8867 3345 8866
      3345 8852
TIME...MOT...LOC 2312Z 102DEG 13KT 3338 8864 3300 8868

JA
Special weather statement, Jun 18, 5:20 PM CST, 1 hour 25 minutes before
MSZ031-182350-
LOWNDES MS-
620 PM CDT WED JUN 18 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
620 PM CDT WED JUN 18 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTH OF BENT OAK AT 621 PM
CDT. THE STORM WAS NEARLY STATIONARY.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL LOWNDES COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3341 8863 3349 8851 3338 8843 3332 8860
TIME...MOT...LOC 2321Z 160DEG 2KT 3339 8853

JA
Special weather statement, Jun 18, 5:41 PM CST, 1 hour 4 minutes before
MSZ030-031-033-190010-
OKTIBBEHA MS-LOWNDES MS-CLAY MS-
641 PM CDT WED JUN 18 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
641 PM CDT WED JUN 18 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTH OF SESSUMS AT 641 PM
CDT. THE STORM WAS NEARLY STATIONARY.

PEOPLE IN SOUTH CENTRAL CLAY...EXTREME WEST CENTRAL LOWNDES AND
NORTHEASTERN OKTIBBEHA COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3341 8871 3353 8889 3357 8886 3356 8868
      3345 8867
TIME...MOT...LOC 2341Z 123DEG 1KT 3348 8874

JA

The radar

The Columbus AFB radar (KGWX), 45 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lowndes

When
June 18, 6:45 PM CST
Where
Lowndes County, 1 mi E of Columbus
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.500, -88.413

A tree was down on a power line just east of the intersection of Highway 182 and Lehmberg Road.

Thunderstorm Wind, Yazoo

When
June 19, 2:43 PM CST
Where
Yazoo County, 2.43 mi ENE of Tinsley
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.740, -90.430

Several trees were down across Old Highway 49, Rose Hill Road, and Robindale Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518746, 518743.